Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 21, NWS Duluth, MN

July 19, 2023Aitkin County, Carlton County, Pine County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 19, 2023, 3:15 PM CDT for Aitkin County, Carlton County, Pine County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2023, 3:15 PM CDT (20:15 UTC)
Expired
Jul 19, 2023, 4:00 PM CDT
In force
45 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aitkin County, MN, Carlton County, MN, Pine County, MN

The radar

The Duluth radar (KDLH), 89 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS53 KDLH 192015
SVRDLH
MNC001-017-115-192100-
/O.NEW.KDLH.SV.W.0021.230719T2015Z-230719T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
315 PM CDT Wed Jul 19 2023

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Southeastern Aitkin County in east central Minnesota...
  Northwestern Pine County in east central Minnesota...
  Southwestern Carlton County in northeastern Minnesota...

* Until 400 PM CDT.

* At 314 PM CDT, a severe thunderstorm was located over Malmo, or 8
  miles east of Mille Lacs Lake, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Aitkin, northwestern Pine and southwestern Carlton
  Counties, including the following locations... Arthyde, Ronald,
  Sturgeon Lake, Dads Corner, Denham, Automba and Moose Lake State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4641 9351 4661 9282 4635 9270 4624 9343
TIME...MOT...LOC 2014Z 252DEG 28KT 4632 9352 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Britt
1 follow-up statement
343 
WWUS53 KDLH 192034
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
334 PM CDT Wed Jul 19 2023

MNC001-017-115-192100-
/O.CON.KDLH.SV.W.0021.000000T0000Z-230719T2100Z/
Aitkin MN-Pine MN-Carlton MN-
334 PM CDT Wed Jul 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN AITKIN...NORTHWESTERN PINE AND SOUTHWESTERN CARLTON
COUNTIES...

At 333 PM CDT, a severe thunderstorm was located 8 miles north of
McGrath, or 19 miles east of Mille Lacs Lake, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Willow River, Kettle River, Sturgeon Lake, Automba, Denham, Arthyde,
Ronald, and Moose Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4661 9282 4635 9270 4628 9319 4648 9328
TIME...MOT...LOC 2033Z 252DEG 28KT 4637 9331 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:07 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 19, 2:07 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
207 PM CDT Wed Jul 19 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 207 PM CDT Wed Jul 19 2023

Thunderstorms this afternoon and evening with severe storms
possible. Fairly quiet weather for the rest of the week once those
pass, with a warming trend into the weekend and beyond.

Morning showers and embedded thunderstorms spurred along by an area
of WAA have been steadily pushing east out of the area early this
afternoon, leaving behind an area of clearing across northern
Minnesota in the warm sector of our approaching low pressure. This
area has seen a blossoming of higher dew points, growing CAPE, and
steep low level lapse rates since late this morning, with the
occasional agitated cu development seen on satellite beginning as of
the writing of this discussion. Slightly further south a nice upper
level jet is coursing across the Midwest, gifting an area of nice
shear across central Minnesota. Across the occluded front of the low
pressure in far southern Manitoba, convection has already initiated
and grown southeastward towards the International Border.

Through this afternoon, expecting an area of storms along and in
front of the cold front to fire, with initial discrete cells then
tracking eastward. Along Highway 2 and northwestward over far north-
central MN there does exist a narrow zone and window for a possible
weak tornado. As storms translate southeast, they will enter an
environment closer to that upper level jet, exacerbating the large
hail and damaging wind threat for areas along and south of Highway 2
between Grand Rapids, Duluth, and Iron River - especially for areas
around the I-35 corridor. Across a good portion of this area,
hodographs are very long and straight, exacerbating the large hail
threat with both right and left moving supercells. CAMS continue to
be in agreement that multiple lines of discrete storms come together
this evening and conglomerate into a messier mixed mode of storms
within a less ideal atmosphere, which should begin to decrease the
severe threat, with just rain showers and embedded thunderstorms
continuing into the early morning hours.

After today, a quieter upper level flow for a couple days keeps us
mostly precipitation free Thursday and Friday, before another little
shortwave Saturday brings the chance for some passing scattered
showers. Into next week and the end of July, general mid level
ridging is expected to become dominant, keeping us in a warming
pattern, with a good chance for above normal temperatures into
August 1.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1216 PM CDT Wed Jul 19 2023

VFR conditions are returning to most terminals as the first round
of showers and thunderstorms continues to push east and out of the
region. Some MVFR scattered cumulus clouds are possible during a
brief break before the next round of thunderstorms develops later
today. This afternoon and evening expect stronger thunderstorms to
develop and move east, with a messier area of more showery rain
behind the initial round of storms. Heavy rain in thunderstorms
could cause visibilities to drop and large hail and damaging wind
gusts are possible. Overnight, as showers and thunderstorms move out
of the region, fog is expected to develop, with the highest
confidence of fog development for HIB, DLH, and HYR. Some
visibilities may drop lower than current TAFs show, but did not have
the confidence to go lower with this forecast issuance.

&&

.MARINE...
Issued at 207 PM CDT Wed Jul 19 2023

A brief period of gusty northeast winds will continue this
afternoon. Thunderstorms, some severe, are possible through this
evening with large hail and damaging winds being the primary
hazards. Rain and thunderstorm chances move east overnight into
Thursday and winds switch to be westerly Thursday and Friday. Winds
will be more northeast in the overnight hours and southwest during
the day. Not expecting winds to be too strong but some gusts up to
15 knots possible. This will continue to produce upwelling along the
North Shore. Winds stay southwesterly into the weekend with
occasional chances for passing rain showers.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  53  76  56  79 /  80  10   0  20
INL  53  77  53  79 /  60  10   0  20
BRD  58  77  55  79 /  30   0   0  20
HYR  54  75  51  81 /  80  20   0  20
ASX  54  75  56  80 /  80  20   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Levens
AVIATION...Levens
MARINE...Levens
Hazardous weather outlook, Jul 19, 9:06 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
906 AM CDT Wed Jul 19 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201415-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
906 AM CDT Wed Jul 19 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible this morning/

Isolated to scattered severe storms are expected this afternoon
into the evening. Threats include hail up to 2 inches in diameter,
damaging wind to 70 mph, and a tornado. The storms will also
produce heavy rain and if multiple storms track over the same
area, minor flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms will be possible Thursday and
into the weekend. Severe weather is not likely at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and evening.

LSZ121-140>148-150-201415-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
906 AM CDT Wed Jul 19 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible this morning with scattered
strong to severe storms expected this afternoon and evening
across Western Lake Superior. The main threats are large hail and
damaging winds. A waterspout is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic chances for more thunderstorms will occur Friday into
Tuesday.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, Jul 19, 2:40 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Duluth MN
240 PM CDT Wed Jul 19 2023

MNZ035-036-192015-
Northern Aitkin MN-South Aitkin MN-
240 PM CDT Wed Jul 19 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL AITKIN
COUNTY THROUGH 315 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Aitkin, or 20 miles southwest of Big Sandy Lake,
moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Palisade, McGregor and Mille Lacs Band East Lake Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4655 9378 4673 9375 4673 9323 4646 9327
TIME...MOT...LOC 1939Z 276DEG 22KT 4663 9367

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Britt
Local storm report, Jul 19, 2:44 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
244 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     Rain             3 SE Buhl               47.47N 92.73W
07/19/2023  M1.15 inch       St. Louis          MN   Public

            Measured rainfall since midnight. Report
            sent in via social media.

&&

WFU
Special weather statement, Jul 19, 2:48 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Duluth MN
248 PM CDT Wed Jul 19 2023

MNZ036>038-192015-
Pine MN-Carlton/South St. Louis MN-South Aitkin MN-
248 PM CDT Wed Jul 19 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN AITKIN,
NORTHWESTERN PINE AND SOUTHWESTERN CARLTON COUNTIES THROUGH 315 PM
CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Malmo, or 16 miles east of Mille Lacs Lake, moving east
at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  McGrath around 255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4644 9372 4648 9291 4621 9292 4623 9343
      4624 9343 4625 9344 4625 9372
TIME...MOT...LOC 1947Z 270DEG 25KT 4636 9336

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Britt
Special weather statement, Jul 19, 2:56 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
256 PM CDT Wed Jul 19 2023

MNZ026-035-037-192030-
Northern Aitkin MN-Carlton/South St. Louis MN-South Itasca MN-
256 PM CDT Wed Jul 19 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN ITASCA
AND NORTHEASTERN AITKIN COUNTIES THROUGH 330 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Jacobson, or 15 miles south of Grand Rapids, moving
east at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Jacobson around 315 PM CDT.

Other locations in the path of this storm include Swan River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4713 9347 4710 9306 4703 9306 4703 9300
      4683 9305 4694 9352
TIME...MOT...LOC 1956Z 279DEG 22KT 4701 9343

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Britt
Special weather statement, Jul 19, 3:00 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
300 PM CDT Wed Jul 19 2023

MNZ034>036-192030-
Northern Aitkin MN-Crow Wing MN-South Aitkin MN-
300 PM CDT Wed Jul 19 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL AITKIN
AND NORTHEASTERN CROW WING COUNTIES THROUGH 330 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crosslake, or 23 miles northeast of Brainerd, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Aitkin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4658 9412 4676 9408 4683 9348 4647 9352
TIME...MOT...LOC 2000Z 277DEG 29KT 4667 9399

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Britt
Local storm report, Jul 19, 3:12 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
312 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Hail             8 S Cohasset            47.15N 93.65W
07/19/2023  M1.00 inch       Itasca             MN   Trained Spotter

            Hailstone was measured next to a quarter.
            Spotter notes that the hail was slightly
            larger than the quarter.

&&

WFU

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:40 AM CDTSpecial Weather StatementDLHAitkin35 min
Jul 19, 9:39 AM CDTSpecial Weather StatementDLHCarlton36 min
Jul 19, 9:59 AM CDTSpecial Weather StatementDLHSaint Louis31 min
Jul 19, 10:57 AM CDTSpecial Weather StatementDLHSaint Louis33 min
Jul 19, 2:37 PM CDTSpecial Weather StatementDLH23 min
Jul 19, 2:40 PM CDTSpecial Weather StatementDLHAitkin35 min
Jul 19, 2:48 PM CDTSpecial Weather StatementDLHAitkin27 min
Jul 19, 2:52 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching38 min
Jul 19, 2:56 PM CDTSpecial Weather StatementDLHAitkin34 min
Jul 19, 3:00 PM CDTSpecial Weather StatementDLHCrow Wing30 min
Jul 19, 3:02 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca, Saint Louis28 min
Jul 19, 3:11 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Saint Louis34 min
Jul 19, 3:27 PM CDTSpecial Weather StatementDLHCarlton18 min
Jul 19, 3:35 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching40 min
Jul 19, 3:40 PM CDTSevere Thunderstorm WarningDLHItasca50 min
Jul 19, 3:46 PM CDTSpecial Weather StatementDLHKoochiching14 min
Jul 19, 3:46 PM CDTSpecial Weather StatementDLHCarlton29 min
Jul 19, 3:52 PM CDTSpecial Weather StatementDLHCarlton53 min
Jul 19, 4:06 PM CDTSpecial Weather StatementDLHAitkin39 min
Jul 19, 4:08 PM CDTSpecial Weather StatementDLHKoochiching37 min
Jul 19, 4:14 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis46 min
Jul 19, 4:15 PM CDTSpecial Weather StatementDLHKoochiching30 min
Jul 19, 4:19 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine41 min
Jul 19, 4:41 PM CDTSevere Thunderstorm WarningDLHPine49 min
Jul 19, 4:43 PM CDTSpecial Weather StatementDLHKoochiching32 min
Jul 19, 4:49 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHCarlton, Pine41 min
Jul 19, 4:58 PM CDTSpecial Weather StatementDLHSaint Louis32 min
Jul 19, 5:12 PM CDTSpecial Weather StatementDLHKoochiching33 min
Jul 19, 5:34 PM CDTSevere Thunderstorm WarningDLHItasca56 min
Jul 19, 5:54 PM CDTSpecial Weather StatementDLHAitkin36 min
Jul 19, 6:07 PM CDTSevere Thunderstorm WarningDLHPine38 min
Jul 19, 6:09 PM CDTTornado WarningDLHItasca, Saint Louis18 min
Jul 19, 6:26 PM CDTSpecial Weather StatementDLHPine34 min
Jul 19, 6:28 PM CDTSpecial Weather StatementDLHSaint Louis17 min
Jul 19, 6:33 PM CDTSpecial Weather StatementDLH27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.